Increased duration of OTC painkiller use increases risk of hearing loss

Researchers say their findings suggest that a “significant proportion” of hearing loss is owed to paracetamol or NSAID-related ototoxicity.

Previous research has linked use of analgesics to an increased risk of hearing loss, but it is unclear if this is affected by duration of painkiller use.

To investigate, researchers from the Brigham and Women’s Hospital in Boston, Massachusetts, analysed cohort study data on 55,850 women whose painkiller use had been recorded every two years since 1990.

In 2012, when the women were aged a mean of 54 years, those who used either paracetamol or non-steroidal anti-inflammatory drugs (NSAIDs) at least twice a week for more than six years were around 10% more likely to have hearing loss than those who used either drug for less than one year.

The researchers, writing in the American Journal of Epidemiology[1] (online, 14 December 2016), say that given the prevalence of painkiller use, the findings suggest a significant proportion of hearing loss is owing to paracetamol or NSAID-related ototoxicity.

References:
[1]Lin BM, Curhan SG, Wang M et al. Duration of analgesic use and risk of hearing loss in women. American Journal of Epidemiology 2016. doi: 10.1093/aje/kww154

Source:
The Pharmaceutical Journal11 JAN 2017
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s